Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 39, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2018, 3:46 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 3:46 PM MDT (21:46 UTC)
- Expired
- Jul 16, 2018, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 212 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832
WGUS55 KABQ 162146
FFWABQ
NMC007-170045-
/O.NEW.KABQ.FF.W.0039.180716T2146Z-180717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
346 PM MDT MON JUL 16 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 645 PM MDT.
* At 342 PM MDT, Doppler radar indicated thunderstorms producing
moderate rain across the warned area. Flash flooding is expected
to begin shortly. Rainfall amounts of 0.15 to 0.35 of an inch are
expected during the next hour.
* This will impact the Morris Creek wildfire burn scar, including
but not limited to Rimrock Lake, Morris and Rayado Creeks and
State Road 21, as well as Miami Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.
&&
LAT...LON 3637 10492 3634 10490 3632 10492 3631 10497
3631 10502 3632 10508 3635 10510 3638 10508
3639 10504 3638 10499
$$
DPorter2 follow-up statements
220
WGUS75 KABQ 162332
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
532 PM MDT MON JUL 16 2018
NMC007-170045-
/O.CON.KABQ.FF.W.0039.000000T0000Z-180717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
532 PM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...
At 530 PM MDT, Doppler radar indicated the light to moderate
rainfall moved out of the area; however, excessive runoff will
likely continue through 630 PM MDT. This may result in mud and
debris flows.
This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.
&&
LAT...LON 3637 10492 3634 10490 3632 10492 3631 10497
3631 10502 3632 10508 3635 10510 3638 10508
3639 10504 3638 10499
$$
DPorter566
WGUS75 KABQ 170045
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
645 PM MDT MON JUL 16 2018
NMC007-170055-
/O.EXP.KABQ.FF.W.0039.000000T0000Z-180717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
645 PM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY HAS
EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3637 10492 3634 10490 3632 10492 3631 10497
3631 10502 3632 10508 3635 10510 3638 10508
3639 10504 3638 10499
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:47 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 16, 2:47 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 247 PM MDT Mon Jul 16 2018 .SYNOPSIS... High terrain thunderstorm activity has sprung up again this afternoon. Storms will gradually move westward expanding over lower elevations of central and western New Mexico. Storms over eastern New Mexico will be more isolated and erratic in their motions. Any storm will be capable of producing localized heavy rainfall and flash flooding. Storm coverage trends down tomorrow through the rest of the week, being more confined to the higher terrain. Highs will also trend up as high pressure builds over the state, with 100s popping up over eastern New Mexico by Wednesday. && .DISCUSSION... Another day, another round of afternoon storms forming over the high terrain of central and western NM. A few storms have also formed along a sfc bdry from Quay down to Roosevelt Counties. An easterly wave is currently located over the southern periphery of NM, setting up stronger westerly flow there, allowing storms to move along at a somewhat decent pace. Flash flooding still remains a concern for those areas having received rainfall in recent days. Storm motion is much slower over the northern mtns of the state where localized heavy rainfall and flash flooding are the main concerns again. Have kept the Flash Flood Watch going for portions of central and western NM, except the northern Sacramento Mtns where dry mid- level air behind the easterly wave is working to inhibit storm formation so far. HREF and HRRR are also not gun-ho not showing much of anything forming there through the rest of today. Another outflow enhanced frontal push from CO into northeast NM could keep storms going a bit longer tonight for the northeast plains. Otherwise, expecting storms to taper off this evening into Tuesday morning. High pressure begins to build over the state Tuesday, with the drier mid-level air behind the easterly wave pushing over southwest NM. This will limit most of tomorrow's storm activity to the northern mtns. The ridge continues to build over the Four Corners mid-late this week, with storm coverage trending down and high temperatures trending up. Models have backed off quite noticeably from yesterday, and are limiting afternoon convection to the higher terrain. Although rainfall footprints are expected to be less, the threat for locally heavy rainfall and flash flooding over high terrain burn scars will remain. Highs across the state will be several degrees above average by Wednesday, with 100s popping up over eastern NM. The ridge looks to slide more squarely over NM this weekend, keeping storms limited to the higher terrain in the afternoons. Long range, the GFS and ECMWF differ handling an embedded trough along the northern periphery of the ridge. The GFS has it a bit stronger, bringing more of a NW flow over northern NM. This would favor a backdoor front sliding into eastern NM, increasing storm coverage there early next week. Will have to monitor this as we get closer. 24 && .FIRE WEATHER... An easterly wave will move to the west across southern NM this afternoon, while a ridge of strong upper level high pressure in the Great Basin builds eastward across western CO and northwest NM. The mid and upper level flow between these systems will be east at around 10 knots across central NM, and light winds aloft will prevail across northern NM under the influence of the upper level ridge. Winds near the surface this afternoon and evening will be light. Deep layer moisture will remain across the region this afternoon and evening, and scattered to locally numerous showers and thunderstorms will develop with the greatest density of activity across the higher terrain of northern and western NM. Flash flooding will be possible this afternoon and evening in portions of northern and western NM. Ventilation rates will be fair to good across most of the region this afternoon, but will be poor to fair in portions of northern and western NM. The upper level ridge will expand over northern and central NM Tuesday, as drier mid level air spreads westward across eastern and south central NM. Warmer and drier air aloft will decrease shower and thunderstorm activity in eastern and south central NM Tuesday afternoon and evening. Despite warming aloft, scattered showers and thunderstorms will develop across northern and western NM Tuesday afternoon and evening with the continued threat of flash flooding due to slow storm motion. Weak surface high pressure in TX Tuesday will produce light south winds across western and central NM and south winds 10 to 15 mph across the eastern plains. Ventilation rates in north central and western NM Tuesday will be poor to fair with fair to good conditions elsewhere. There will continue to be a decrease in shower and thunderstorm activity across most of the region Wednesday, as the large ridge to the west becomes stronger and builds farther east across NM. The exception will be in the northeast plains and adjacent highlands, where a backdoor cold front is expected to increase activity Wednesday afternoon and evening. The strong ridge will remain over NM Thursday with less coverage of showers and thunderstorms. Little change is expected Friday, except a backdoor cold front may increase shower and thunderstorm activity from the northeast and east central plains west to the central mountains. The strong upper high will shift eastward Saturday and Sunday with recycled moisture producing isolated to scattered showers and thunderstorms. Temperatures will be above normal Wednesday through Sunday with minimum relative humidity each day from the upper teens to lower 30s. 28 && .AVIATION... 18Z TAF CYCLE Above normal atmospheric moisture in place across most of northern and central NM will cause scattered to low-end numerous showers and thunderstorms to develop this afternoon and evening. Thunderstorms this afternoon and evening will produce brief MVFR/IFR conditions and mountain obscuration. Terminals most likely to be affected include KFMN, KGUP, KLVS and KSAF, though there is a low chance that KABQ and KAEG could be affected. Drier mid level air will move across the southeast and east central plains this afternoon inhibiting showers and thunderstorm formation with only widely isolated activity expected. Winds will generally be light from the south to southeast across the region at less than 10 knots this afternoon and evening. Winds will remain below 10 knots overnight through midday Tuesday. 28 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 91 63 95 / 40 30 30 10 Dulce........................... 54 85 54 90 / 60 50 30 20 Cuba............................ 55 84 56 88 / 60 50 30 20 Gallup.......................... 56 85 56 89 / 50 40 30 20 El Morro........................ 53 80 53 82 / 50 30 30 30 Grants.......................... 58 85 57 87 / 40 30 30 20 Quemado......................... 55 81 55 81 / 50 20 20 30 Glenwood........................ 63 88 64 90 / 60 30 20 10 Chama........................... 49 79 49 83 / 60 70 40 30 Los Alamos...................... 61 82 62 86 / 60 50 40 20 Pecos........................... 58 81 60 84 / 60 40 30 20 Cerro/Questa.................... 53 79 53 84 / 60 60 30 20 Red River....................... 48 68 48 73 / 70 70 40 20 Angel Fire...................... 43 76 43 80 / 70 60 40 30 Taos............................ 53 84 53 90 / 50 50 30 20 Mora............................ 52 80 53 83 / 70 60 40 20 Espanola........................ 60 89 61 92 / 40 20 30 10 Santa Fe........................ 60 82 62 86 / 60 30 30 10 Santa Fe Airport................ 59 87 60 91 / 40 20 20 10 Albuquerque Foothills........... 63 89 65 93 / 40 10 10 10 Albuquerque Heights............. 67 90 68 94 / 30 10 10 10 Albuquerque Valley.............. 64 92 65 95 / 30 5 10 10 Albuquerque West Mesa........... 66 92 66 95 / 30 10 10 10 Los Lunas....................... 62 93 63 95 / 20 5 10 10 Rio Rancho...................... 66 92 66 95 / 40 10 10 10 Socorro......................... 66 93 68 95 / 10 5 5 10 Sandia Park/Cedar Crest......... 59 83 60 88 / 50 20 20 10 Tijeras......................... 59 86 61 90 / 50 20 20 10 Moriarty/Estancia............... 55 88 56 92 / 30 10 10 10 Clines Corners.................. 58 85 60 88 / 30 10 10 10 Gran Quivira.................... 58 87 60 90 / 20 5 5 10 Carrizozo....................... 63 86 65 91 / 20 10 5 10 Ruidoso......................... 56 82 58 87 / 20 10 5 20 Capulin......................... 57 83 57 87 / 60 30 30 20 Raton........................... 55 87 56 90 / 50 30 20 20 Springer........................ 57 89 57 92 / 50 20 20 20 Las Vegas....................... 56 84 57 87 / 50 20 10 20 Clayton......................... 63 91 63 93 / 40 10 10 10 Roy............................. 61 88 62 91 / 40 5 10 20 Conchas......................... 66 96 68 99 / 20 0 5 10 Santa Rosa...................... 64 94 66 97 / 20 0 5 10 Tucumcari....................... 68 99 70 102 / 10 0 5 5 Clovis.......................... 65 94 66 97 / 10 0 0 5 Portales........................ 65 95 67 98 / 10 0 0 5 Fort Sumner..................... 67 97 68 101 / 10 0 0 5 Roswell......................... 69 97 68 101 / 10 0 0 5 Picacho......................... 64 88 65 92 / 10 5 0 10 Elk............................. 59 84 61 89 / 20 5 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ503>506-508-510>515-521. && 24
Hazardous weather outlook, Jul 16, 3:45 AM MDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Albuquerque NM 345 AM MDT Mon Jul 16 2018 NMZ501>540-171100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 345 AM MDT Mon Jul 16 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Areas that have also received heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations may receive 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm coverage will trend downward Tuesday through the end of the week. However, isolated to scattered thunderstorms will remain possible, mainly over the higher terrain. Therefore, flash flooding will remain possible over and downstream of recent burn scars. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:18 PM MDT | Areal Flood Advisory | ABQ | Socorro | 87 min |
| Jul 15, 6:22 PM MDT | Areal Flood Advisory | ABQ | Quay | 83 min |
| Jul 15, 6:41 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 15, 6:46 PM MDT | Areal Flood Advisory | ABQ | Cibola | 119 min |
| Jul 15, 6:56 PM MDT | Areal Flood Advisory | ABQ | Valencia | 94 min |
| Jul 15, 7:04 PM MDT | Areal Flood Advisory | ABQ | Cibola | 86 min |
| Jul 15, 7:29 PM MDT | Areal Flood Advisory | ABQ | Socorro | 91 min |
| Jul 15, 8:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 91 min |
| Jul 15, 8:46 PM MDT | Flash Flood Warning | ABQ | Colfax | 89 min |
| Jul 15, 9:13 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 15, 10:19 PM MDT | Special Weather Statement | ABQ | Socorro | 26 min |
| Jul 15, 10:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 15, 11:17 PM MDT | Flash Flood Warning | ABQ | Socorro | 118 min |
| Jul 15, 11:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 16, 1:16 AM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 119 min |
| Jul 16, 2:23 AM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 112 min |
| Jul 16, 3:34 AM MDT | Flash Flood Watch | ABQ | 20 hr | |
| Jul 16, 11:39 AM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Jul 16, 12:52 PM MDT | Areal Flood Advisory | ABQ | Colfax | 83 min |
| Jul 16, 2:58 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 16, 3:07 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 16, 4:49 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 86 min |
| Jul 16, 5:20 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.